Thursday August 17th 2017

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

How to stop taking methadone?

For many years methadone has been proved to be a safe and effective long-acting opioid analgesic for the treatment of chronic pain. Methadone is also used as a maintenance drugs and is considered to be a safer replacement for illicit drugs like heroin. However, methadone itself has a high potential for abuse and can be fatal in cases of overdose. Due to the seriousness of methadone and it’s consequences, you should never try to quit without consultation of a doctor.

What are the consequences and side effects of discontinuing methadone? How can you quit using medication safely? We review the answers in this article and invite your questions at the end.

Can I just stop taking methadone?

After taking methadone for a certain period of time you will develop physical dependence to the medication. This means that your body will become adjusted to the effects and usual doses. However, this does not mean you are addicted to methadone. In fact, physical dependence and addiction are two different conditions.

Addiction is related to a set of behavioral changes and the use of methadone for non-medical reasons. Stopping methadone suddenly and on your own is not recommended since you may develop a severe reaction. Instead, talk to your prescriber about it. Your doctor can create a tapering plan to help you decrease your doses slowly and gradually. After the tapering period is done, you can expect to undergo a carefully administered methadone detoxification.

What happens when you stop taking methadone?

If you have developed dependence to methadone and you stop using it – you will experience methadone withdrawal symptoms. But, what is methadone withdrawal?

Withdrawal symptoms occur as methadone’s effects wear off and the medication starts to leave the system. These unpleasant side effects are always accompanied with pain which may increase your need for this drug and urge you to go back to using. You see, after a certain period of time your brain and body begin to function normally in the presence of methadone. Stopping use throws your body out of balance. So, when you come off of methadone, the lack of it causes stress to the system.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

Side effects of stopping methadone

What are methadone withdrawal symptoms? When you stop methadone you can expect to experience some flu like symptoms. Muscle aches and pain occur as methadone is eliminated from your body. In case the withdrawal symptoms progress you will likely feel nausea, cramps, sweats, and you may experience vomiting and diarrhea. The duration of these unpleasant withdrawal symptoms is around several days.

You may also experience other uncomfortable symptoms during the withdrawal stage, such as:

  • anxiety
  • concentration problems
  • confusion
  • cravings
  • diarrhea
  • headaches
  • insomnia
  • mood swings
  • shakes
  • sweating
  • tiredness
  • vomiting

In order to overcome these difficulties it is best to stop using methadone under medical guidance.

Stop taking methadone cold turkey

Doctors never recommend quitting methadone cold turkey.

Going cold turkey off methadone can bring you serious difficulties and may have dangerous consequences. Medical professionals recommend to gradually taper off methadone according to individualized tapering schedule created by your doctor. Methadone doses are usually reduced in the following rates:

  • 20-50% from your current dose per day until you reach 30 mg/day
  • 5 mg per day every three to five days until you reach 10 mg/day
  • 2.5 mg per day every three to five days

The tapering won’t make withdrawal symptoms disappear. In fact, it can be unpleasant, but it can also lower the intensity and duration of symptoms. Medical practice has confirmed that people tend to tolerate withdrawal symptoms better when they gradually reduce their dosage.

One of the biggest risks during methadone detoxification period is methadone relapse. People who quit cold turkey usually start with high motivation and determination, but once withdrawal sets in, they’ll go to any length to get more of the drug.

How do I stop taking methadone safely?

When you decide to stop taking methadone your point of contact can be your doctor, addiction treatment program, or methadone clinic.

1. Assessment. With the help of medical professionals you will first determine whether you are physically dependent or maybe addicted to methadone.

2. Medical detox. After your methadone dependency level is determined, you are going to work out the safest alternative to quitting with methadone. One possibility is that you will need to visit a detox clinic. The medical detox clinic will provide you with round the clock care and a safe, drug free environment.

3. Methadone rehab. When diagnosed as methadone dependent, your journey to recovery does not end after methadone is out of your system. You may be referred to longer term inpatient or outpatient rehab.

4. Therapy and counseling. The goal of every addiction treatment is to deal with psychological issues of dependence and co-occurring mental health issues. Psychological and behavioral therapies along with family support are usually combined to help you lead a sober life.

Stop taking methadone questions

If you or a loved one are considering quitting methadone, don’t hesitate to consult your doctor or treatment provider. Also , feel free to ask questions in the comments section below. Additionally, if you have any tips or experiences you’d like to share, don’t hesitate to comment and we’ll do our best to answer all legitimate inquiries personally and promptly.

Reference sources:
Webarchive library: Methadone Dosing Recommendations for Treatment of Chronic Pain
University of Utah Health Care: Methadone Hydrochloride Oral solution
Dartmouth: Methadone

Photo credit: Robert Ellsworth Tyler

Leave a Reply

6 Responses to “How to stop taking methadone?
Heather
2:35 pm April 28th, 2017

Hello,,,I have Been clean from pills and on methadone for almost nine years,,I Bery slowly started tapering off over a year ago. I was at 145 mgs, the clinic I go to unfortunately is alllll about the money,,,my counselor is great ,,,anyways,,,so,,,they Subgested I go very very slowly,,so I did 4 mgs a Month,,,so it’s takin Forever,,,I am at 14 mgs,,,and they have Planned on it taking a month and a half to hpget off,,,I am self pay and on disability,,I want off now!! I am great healthy and feel awesome,,,I do get anxiety,,but ok,,,can I go down like 3 mgs every three days and it will be ok? I do feel the effects,,not too bad,,I use medical marijuana to sleep,,,I have it for my very bad back,,,that’s why the pills,,and I loved them,,,anyways,,,I don’t want to stretch this any longer than necessary,,,if I will still feel withdrawals ,,,I might as well do it faster,,,
I sped up the tapering when I got to 90 mgs,,and I go down 3 mgs a week now,,,but after the first three days I am fine.
So can I change to 3 mgs every 3 days? Or should I stay the course? I will not go back on!! I am determined to be healthy and clean!! I have a great family that has supported me through this Hell,,,anyways ,,I pick up my meds on Tuesday,,,so if you could get back to me that would be awesome !
I ask everyone I can at the clinic,,,but no one knows,,,they have all just been forcibly detoxed in a fast way,,,so they were sick…or have been on a long time,,,and don’t plan on stopping,,,the counsellors seem to want me to keep spending,,,they know I am great,,,I am the “perfect” client ,,,,that’s what they tell each other. ,,,anyways I want to be done and have my life back,,,it’s taking too long,,,y
Thank you,
Heather

Lydia @ Addiction Blog
12:28 pm May 26th, 2017

Hi Heather. It seems to me that you are doing great. I suggest that you stay on your safe course. What does your doctor say about your plan? Consult with him/her before making any changes.

Anne
3:22 pm June 13th, 2017

My partner is 56 he is a recovering alcoholic (dry for 4 years) He has been coming down from methadone 80mls for months with the advice from drug councillors he is down to 30ml and has been suffering obvious withdrawal symptoms, his balance is really bad will this improve once he is clean.

Deborah
3:56 am June 24th, 2017

Yes I’ve been on methadone now about 8years and I still can’t hardly go with out it I can’t get the money as good as I used to did so I’m going to have to go cold turkey I’m 56 years old and I was addicted to pain pills. But I do have medical problems what can u do I’m afraid .I have no one to help me

Lydia @ Addiction Blog
11:45 am June 27th, 2017

Hi Deborah. Call the helpline you see on the website to speak with a trusted treatment professional.

dae
2:45 am August 17th, 2017

im ben using tramadol when i was 15 until 20 and i stop talking that and always i past the pain and all the shi ts and after 20 i change my pils i started using methadon i quit methadon 2 times about 5 mounthS i had pain like 3 mounth u couldnt sleep nothing i never go to the doctor cus i dont like i have record of these kind of things in my life and i wanna quit this time i did quit 10000 times but i this time i cant past the pain cus last time my hearth beating badly i pasted but i know this time gonna stop i wanna quit this shi t safely how should i do it just tell me and i will do it and im living in 3rd world so dont worry if something happend fo me 😀 just pls tell me how to do it

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED